Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 11, 2018, 11:10 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 11:10 PM CDT (04:10 UTC)
- Expired
- Jul 12, 2018, 12:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Itasca County, MN, Koochiching County, MN
The radar
The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:58 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 11, 6:58 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
658 PM CDT Wed Jul 11 2018
.UPDATE...
Issued at 658 PM CDT Wed Jul 11 2018
A Tornado Watch has been issued for portions of northern Minnesota
through 1 AM. The tornado threat will greatest over the next 3
hours or so with a severe thunderstorm threat spreading east and
south through tonight. In addition, heavy rain will be a major
concern and no changes are planned to the Flash Flood Watch at
this time.
Strong to severe storms are expected to develop shortly along the
surface boundary in far western Minnesota/far eastern North
Dakota and spread east/southeast.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 312 PM CDT Wed Jul 11 2018
Summary: There is a risk of severe weather across the Northland,
primarily areas of central and northern Minnesota, very late this
afternoon through tonight. Earlier convection from this morning,
and its residual cloud cover, slowed down heating, so it now looks
like storms will develop later in the day than earlier thought.
This should lower the threat of tornadoes since storms are now
more likely to hold off until closer to or even after sunset.
At 3 pm, warm and very humid air was over the Northern Plains
into parts of the Upper Midwest ahead of an approaching cold front
in the Dakotas. Dew point temperatures were in the upper 60s and
lower 70s. This cold front was associated with a deep low near
central Manitoba and Saskatchewan border. Meanwhile, surface high
pressure was over the Great Lakes, with much cooler and drier air
in northeast MN and areas near the Great lakes. A mid-level
shortwave was over the Red River Valley and Manitoba, moving to
the east, and resulting in some elevated showers.
This evening and overnight: Thunderstorms are expected to develop
across north-central MN by sunset, driven by the approaching
shortwave, lowering CIN, strong low-level inflow of 30 to 40
knots. Supercellular storms are likely at first given the
environment of MUCAPE of 2k to 3k J/kg, 30 to 40 knots of deep
layer wind shear, and strong inflow. Large hail and damaging winds
will be the main threat early on, as well as heavy rainfall rates
(and flash flooding) because of precipitable water values near 2
inches. Tornadoes are possible with these supercells given low
level (0 to 1 km) bulk shear of 30 to 40 knots, but the longer
into the evening or night the storms hold off, the lower the
tornado threat because of increasing stability near the surface.
However, convective models and scenario suggest storms could
quickly cluster and then become linear with the building cold pool
going into later this evening and overnight, transitioning the
primary threat to damaging winds as the storms move into the rest
of the Northland. Heavy rain and some flash flooding will continue
to be a concern overnight, especially if there is any
backbuilding, slow movement, and training over areas that got up
to a couple inches of rain earlier this morning over northern MN,
or over more urban areas. The overall flow looks progressive
enough to help prevent widespread, destructive flooding.
Thursday: Tonight's storms will likely outrace the cold front, so
the cold front will still have to finish moving through the
Northland during the day. It will be orientated from northeast to
southwest. Cooler and drier air will work in behind the front, but
showers and thunderstorms are possible ahead of the front during
the late morning through afternoon, mostly affecting northwest WI
and east-central MN. Some of the storms could be strong to severe.
Otherwise, expect a very warm day with highs in the lower 80s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 312 PM CDT Wed Jul 11 2018
Thunderstorms will gradually exit the region on Thursday evening,
although some strong to severe storms will remain possible into
the evening for east central Minnesota and northern Wisconsin.
High pressure will then build into the Northland for the first
part of the weekend. Another cold front and upper level shortwave
will move across the region late Saturday night and Sunday. These
features, along with upper level height falls, will set the stage
for more thunderstorms along the front in the afternoon. Monday is
shaping up to be a quiet day, but the next system will already
start to impact the Northland weather by Tuesday. High
temperatures throughout the period are expected to be in the 80s,
with overnight lows in the 50s and 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CDT Wed Jul 11 2018
VFR conditions were occurring early this evening and we expect
thunderstorms to develop through the evening and continue
overnight. The strongest storms will develop in western Minnesota
and spread east to southeast overnight. Some of the storms could
be severe and produce heavy rain. IFR conditions will occur with
the stronger storms. As the night progresses, MVFR ceilings are
expected to increase in coverage. Showers and storms over
southern portions of the Northland will likely last into Thursday
morning before dissipating for a time. More storms will be
possible Thursday afternoon over northwest Wisconsin.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 64 84 64 84 / 80 40 10 10
INL 67 83 60 85 / 60 10 0 0
BRD 72 85 64 85 / 70 50 20 10
HYR 70 85 65 83 / 80 60 40 10
ASX 67 85 65 84 / 80 50 30 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 10 PM CDT this evening through Thursday
morning for WIZ001-002-006.
Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Flash Flood Watch from 10 PM CDT this evening through Thursday
morning for MNZ012-019-020-025-026-033>038.
Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
Flash Flood Watch until 4 AM CDT Thursday for MNZ010-011-018.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ142>147.
&&
UPDATE...Melde
SHORT TERM...Grochocinski
LONG TERM...DAP
AVIATION...MeldeHazardous weather outlook, Jul 11, 3:13 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 313 PM CDT Wed Jul 11 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 313 PM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong northeast winds will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. Strong to severe storms are likely to develop across north- central Minnesota late this afternoon or this evening, tracking southeast across much of northeast Minnesota and parts of northwest Wisconsin this evening and overnight. These storms could produce very large hail, damaging winds, tornadoes, and flash flooding. Areas of north-central Minnesota from the Brainerd Lakes region north to the international border are at the greatest risk for very large hail and tornadoes. A Flash Flood Watch has been issued for much of central and northeast MN, and parts of far northwest Wisconsin, tonight through early Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will remain possible Thursday and Thursday evening, mainly over northwest Wisconsin. Some of those storms could be severe and produce heavy rainfall over portions of northwest Wisconsin Thursday afternoon and evening. A chance of thunderstorms returns to the area Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters will likely be needed very late this afternoon and this evening. LSZ121-140>148-121200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 313 PM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A Small Craft Advisory remains in effect from Taconite Harbor, to Duluth, to Bayfield into the evening. In addition to the high winds and waves, we will likely see numerous thunderstorms develop overnight. Some of the storms may be strong to severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible from Saturday night into Sunday night. DAP/G2 More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 11, 8:58 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
858 PM CDT WED JUL 11 2018
MNZ010-120230-
Koochiching-
858 PM CDT WED JUL 11 2018
...A STRONG THUNDERSTORMS APPROACHING WESTERN KOOCHICHING COUNTY...
At 858 PM CDT, an area of strong to severe thunderstorms in the Red
Lake and Waskish areas, continued to moving northeast at 30 mph. If
these storms maintain their present strength and movement, they will
begin affecting much of western Koochiching County between 900 and
1000 PM CDT.
Wind gusts in excess of 60 mph, quarter size or larger hail,
torrential rainfall, and frequent cloud to ground lightning will all
be possible, and severe thunderstorm warnings may be needed
Please monitor local media outlets for additional information and
possible warnings from the National Weather Service over the next
hour, and be prepared to seek shelter. Remember that a tornado
watch remains in effect until 100 AM CDT.
LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
4863 9393 4825 9399 4811 9442 4871 9442
TIME...MOT...LOC 0154Z 242DEG 26KT 4831 9450
MillerSpecial weather statement, Jul 11, 9:32 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
932 PM CDT WED JUL 11 2018
MNZ010-120245-
Koochiching-
932 PM CDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...
At 932 PM CDT, a strong thunderstorm was 10 miles west of Birchdale,
moving northeast at 35 mph.
Wind gusts up to 50 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Birchdale and Manitou.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4871 9438 4870 9435 4871 9429 4869 9426
4866 9426 4865 9423 4864 9413 4864 9400
4854 9393 4839 9443 4867 9443 4871 9442
TIME...MOT...LOC 0231Z 245DEG 31KT 4857 9432
MillerThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:58 PM CDT | Special Weather Statement | DLH | Koochiching | 32 min |
| Jul 11, 9:32 PM CDT | Special Weather Statement | DLH | Koochiching | 13 min |
| Jul 11, 9:37 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 38 min |
| Jul 11, 10:20 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 40 min |
| Jul 11, 10:42 PM CDT | Tornado Warning | DLH | Koochiching | 33 min |
| Jul 11, 11:42 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 48 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 46 min |
| Jul 12, 12:18 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 42 min |
| Jul 12, 12:34 AM CDT | Flash Flood Warning | DLH | Itasca, Koochiching | 3 hr |
| Jul 12, 12:42 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca, Saint Louis | 48 min |
| Jul 12, 12:53 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 37 min |
| Jul 12, 12:59 AM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 12, 1:16 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 29 min |
| Jul 12, 1:27 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 48 min |
| Jul 12, 1:33 AM CDT | Special Weather Statement | DLH | Saint Louis | 42 min |
| Jul 12, 1:47 AM CDT | Special Weather Statement | DLH | Crow Wing | 28 min |
| Jul 12, 1:56 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 49 min |
| Jul 12, 2:14 AM CDT | Special Weather Statement | DLH | Carlton | 16 min |
| Jul 12, 2:15 AM CDT | Special Weather Statement | DLH | Saint Louis | 45 min |
| Jul 12, 2:19 AM CDT | Flash Flood Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 4 hr |
| Jul 12, 2:22 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 38 min |
| Jul 12, 2:31 AM CDT | Special Marine Warning | DLH | 47 min | |
| Jul 12, 2:41 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Cass, Crow Wing | 49 min |
| Jul 12, 3:00 AM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis | 3 hr |
| Jul 12, 3:17 AM CDT | Areal Flood Warning | DLH | Itasca, Koochiching, Saint Louis | 9 hr |
| Jul 12, 3:34 AM CDT | Special Weather Statement | DLH | Pine | 26 min |
| Jul 12, 3:53 AM CDT | Special Weather Statement | DLH | Pine | 37 min |
| Jul 12, 4:07 AM CDT | Small Craft Advisory | DLH | 12 hr | |
| Jul 12, 4:20 AM CDT | Flash Flood Warning | DLH | Pine | 5 hr |
| Jul 12, 4:24 AM CDT | Special Weather Statement | DLH | Pine | 36 min |
| Jul 12, 5:57 AM CDT | Flash Flood Warning | DLH | Aitkin, Crow Wing, Pine | 4 hr |
| Jul 12, 6:21 AM CDT | Special Weather Statement | DLH | Pine | 24 min |
| Jul 12, 6:28 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 13 min |
| Jul 12, 9:42 AM CDT | Areal Flood Warning | DLH | Aitkin, Carlton, Crow Wing, Pine | 6 hr |
| Jul 12, 11:45 AM CDT | Special Weather Statement | DLH | Chisago | 15 min |
| Jul 12, 4:01 PM CDT | River Flood Warning | DLH | Aitkin, Crow Wing | 42 hr |
| Jul 12, 8:31 AM CDT | Special Weather Statement | DLH | Burnett | 29 min |
| Jul 12, 9:01 AM CDT | Special Weather Statement | DLH | Burnett | 29 min |
| Jul 12, 9:30 AM CDT | Special Weather Statement | DLH | Burnett | 30 min |
| Jul 12, 11:09 AM CDT | Special Weather Statement | DLH | Burnett | 36 min |
| Jul 12, 5:15 PM CDT | Special Weather Statement | DLH | Burnett | 30 min |
| Jul 12, 5:57 PM CDT | Special Weather Statement | DLH | Burnett, Washburn | 33 min |
| Jul 12, 6:34 PM CDT | Special Weather Statement | DLH | Washburn | 26 min |
| Jul 12, 6:52 PM CDT | Special Weather Statement | DLH | Washburn | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.